Tornadoes · United States · Pennsylvania · 2007
EF1 tornado, Tidioute, Pennsylvania, September 26, 2007
This EF1 tornado ran 3.0 miles across Warren County on September 26, 2007, touching down at 6:00 PM EDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 26, 2007
- Touchdown
- 6:00 PM EDT (22:00 UTC)
- Lifted
- 6:10 PM EDT (22:10 UTC)
- On the ground
- 10 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Warren County
- Touchdown point
- 41.696, -79.368
- Lift-off point
- 41.713, -79.314
- Record number
- 0709261600-01
What the Weather Service recorded
Strong wind shear, abnormally warm temperatures, and high humidity for late September combined to produce severe thunderstorms - and one confirmed EF1 tornado near Tidioute, PA in Warren County.||Numerous reports of funnel clouds were received in real time as the event was on-going.
NWS storm survey confirmed EF1 tornado just northeast of Tidioute. Peak winds estimated at 90-100 MPH. ||The tornado touched down two miles northeast of Tidioute in southern Warren County...then tracked northeast along the Allegheny River for an additional three miles. Several hunting cabins and uninhabited dwellings were damaged. Hundreds of trees were toppled or damaged. Several eyewitnesses saw the descending funnel cloud in the vicinity of Tidioute and one reported seeing the tornado on the ground.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 26, 3:12 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 26, 3:12 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 312 PM EDT WED SEP 26 2007 .SYNOPSIS... A COLD FRONT OVER LAKE EIRE WILL PUSH SLOWLY EAST DURING THE NEXT 36 HOURS...PASSING OFF THE MID ATLANTIC COAST BY FRIDAY. A LARGE HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CONVECTION FIRED UP AROUND 1 PM...AND CONTINUES TO EXPAND IN COVERAGE OVER THE NW COUNTIES. CELLS FAIRLY SHORT AT THIS TIME...BUT DECENT SHEAR STILL PRESENT...ALTHOUGH IT IS DECREASING SLIGHTLY WITH TIME...AS SUPPORTING SHORTWAVE AND FASTEST WINDS ALOFT MOVE WELL NORTH OF THE AREA. STILL...WE ARE IN THE RR QUAD OF THE JET...AND THIS AREA OF TSRA IS DEVELOPING RIGHT IN THAT SWEET SPOT FOR DIRECT THERMAL LIFT. LATEST MODEL DATA STILL SUGGESTS THAT BEST SHEAR AND CAPE DO NOT MATCH UP - WITH BEST SHEAR TO THE N OF THE AREA...AND HEATING BEST IN THE SOUTHEAST. WILL THEREFORE KEEP POPS LOW EXCEPT IN THE NW. SPC HAS ISSUED A MESOSCALE DISCUSSION TO HIGHLIGHT THE THREAT AND WE MAY COORDINATE WITH THEM ON A WATCH BOX SOON IF CELLS CONTINUE TO GROW. STORMS WILL REMAIN GENERALLY TO THE NORTHWEST OF UNV...BUT SOME TALLER CU DEVELOPING OVER MTS OF WV COULD BE AN INDICATOR THAT SOMETHING MAY POP UP IN OR SLIDE NORTHEAST INTO THE SOUTH CENTRAL MTS AND LOWER SUSQ VALLEY THIS EVENING. OTHERWISE...EXPECT SOME FOG WITH HIGH DEWPOINTS...BUT NOT WIDESPREAD DENSE FOG...TO FORM AGAIN TONIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... A WAVE OF LOW PRESSURE WILL FORM ON STALLED FRONT TONIGHT ACROSS EASTERN OHIO. SIGNS OF THIS OCCURRING OVER WESTERN KENTUCKY AT THIS TIME. THIS WILL SLOW THE EASTWARD PROGRESS OF THE FRONT...RESULTING IN MILD AND SHOWERY CONDITIONS REMAINING OVR CENTRAL PA ON THURSDAY WITH SOME PATCHY FOG EARLY THURSDAY. LATEST ENSEMBLE DATA SUGGESTS RAINFALL AMOUNTS BETWEEN ONE THIRD AND THREE QUARTERS OF AN INCH ON THURSDAY CONVECTION NOTWITHSTANDING. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... FRONT SWEEPS EAST EARLY FRIDAY WITH IMPROVING CONDITIONS DURING THE DAY. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD OVER THE EASTERN US THROUGH THE WEEKEND. NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES WILL CONTINUE BEHIND THE FRONT AS THE RIDGE BUILDS IN RAPIDLY CUTTING OFF ANY SOUTHWARD PUSH OF COOLER AIR. THE TAIL END OF A DYING FRONT WILL CROSS THE AREA MONDAY. ANY MOISTURE WOULD BE LIMITED WITH THIS FEATURE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR AT ALL AREA TERMAINLS RIGHT NOW...BUT THE DEVELOPING SHRA/TSRA IN THE NW WILL BRING GUSTY WINDS AND MVFR CIGS AT TIMES NEAR KBFD THIS EVENING. OTHER TERMINALS MAY NOT SEE A SHOWER BEFORE THURSDAY MORNING...AS COVERAGE WILL ONLY BE SCT /30-50 PCT/. CHOSE TO KEEP MENTIONS OF SHOWERS TO VCSH AT THIS TIME FOR MOST TERMINALS...DUE TO LOW CONFIDENCE IN PLACEMENT/TIMING OF MVFR CONDITIONS. MVFR CONDITIONS WILL THEN BE ACROSS THE REGION FOR MUCH OF THE TIME STARTING LATER TONIGHT LASTING INTO FRIDAY MORNING...WITH AREAS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA AND SOME FOG /MAINLY THURS MORNING THROUGH FRIDAY MORNING/ AS THE COLD FRONT SLOWLY MOVES ACROSS THE REGION. WINDS WILL REMAIN LIGHT OUTSIDE OF THE THUNDERSTORMS...WITH VARIABLE DIRECTIONS...BUT MAINLY FROM THE SW. VFR CONDITIONS RETURN TO THE REGION FRIDAY AFTERNOON THROUGH THE UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES EAST FROM THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT TRANSPORTS LOW DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN CANADA. AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH SUNDAY BETWEEN 09Z-13Z. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/FITZGERALD NEAR TERM...DANGELO SHORT TERM...FITZGERALD/TYBURSKI LONG TERM...FITZGERALD/TYBURSKI AVIATION...DANGELO
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 500 AM EDT WED SEP 26 2007 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-270900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 500 AM EDT WED SEP 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH PENNSYLVANIA FROM THE GREAT LAKES TODAY...TOUCHING OFF SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL THIS AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Sep 26, 2:42 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 242 PM EDT WED SEP 26 2007 PAZ065-066-261915- LANCASTER-YORK- 242 PM EDT WED SEP 26 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN LANCASTER COUNTIES... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG THE SUSQUEHANNA RIVER ABOUT 11 MILES SOUTH OF WILLOW STREET...MOVING EAST AT 10 MPH. WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SMITHVILLE AROUND 310 PM AND QUARRYVILLE AROUND 315 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM PARADISE TO THE CHESTER COUNTY LINE...ROUTE 222 FROM NORTH OF WAKEFIELD TO SOUTH OF WILLOW STREET...STATE ROAD 41. FORECASTER: DANGELO
Special weather statement, Sep 26, 5:04 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 504 PM EDT WED SEP 26 2007 PAZ034-035-262200- BEDFORD-FULTON- 504 PM EDT WED SEP 26 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND WESTERN FULTON COUNTIES... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. THIS STORM WILL BE NEAR CLEARVILLE AROUND 515 PM...CLEARVILLE AROUND 520 PM...CRYSTAL SPRINGS AROUND 530 PM...BREEZEWOOD AROUND 540 PM AND VALLEY-HI AROUND 550 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 167...I-70 BETWEEN MILE MARKERS 147 AND 159. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30. FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:07 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 507 PM EDT WED SEP 26 2007 PAZ036-064-262200- ADAMS-FRANKLIN- 507 PM EDT WED SEP 26 2007 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND SOUTHEASTERN FRANKLIN COUNTIES... AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARTINSBURG...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THIS STORM WILL BE NEAR WARRENTON AROUND 520 PM...GREENCASTLE AROUND 530 PM...WAYNESBORO...ROUZERVILLE AROUND 535 PM...MARION AROUND 540 PM...MONT ALTO AROUND 545 PM...FAYETTEVILLE AND FAIRFIELD AROUND 550 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-81 BETWEEN MILE MARKERS 0 AND 9. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 30. FORECASTER: DEVOIR
Special weather statement, Sep 26, 5:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 530 PM EDT WED SEP 26 2007 PAZ004-262300- WARREN- 530 PM EDT WED SEP 26 2007 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF WARREN TO OIL CITY TO 17 MILES NORTH OF SHANOR-NORTHVUE...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR SPRING CREEK AROUND 535 PM...SPRING CREEK...GRAND VALLEY AROUND 540 PM...GARLAND AROUND 550 PM...TIDIOUTE AROUND 600 PM...YOUNGSVILLE AROUND 605 PM...WARREN AND CHAPMAN STATE PARK AROUND 625 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. FORECASTER: MARTIN
Special weather statement, Sep 26, 5:59 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 559 PM EDT WED SEP 26 2007 PAZ036-064-262230- ADAMS-FRANKLIN- 559 PM EDT WED SEP 26 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND WESTERN ADAMS COUNTIES... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF GREENCASTLE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WAYNESBORO AROUND 605 PM...MONT ALTO AROUND 610 PM...FAIRFIELD AROUND 625 PM AND CASHTOWN AROUND 630 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-81 BETWEEN MILE MARKERS 0 AND 11. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 30. FORECASTER: MARTIN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
10.0 hours before the tornado, 146 km from the path. September 26, 2007.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 436 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Jamestown (Awos) (JHW), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 141 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of September 26, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 26 | 2:34 PM MDT | EF0 | Eddy, NM | 5.0 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.